Heavy Snow, Coastal Cumberland
- When
- December 19, 6:00 PM EST to December 20, 6:00 PM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
An area of low pressure moved through the Great Lakes on the morning of the 19th. A secondary low developed off Cape Cod during the day on the 19th, the moved slowly northeast overnight and on the 20th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure moved through the Great Lakes on the morning of the 19th. A secondary low developed off Cape Cod during the day on the 19th, the moved slowly northeast overnight and on the 20th. A trough stretched westward from the low and served as a focus for heavy snow across southwestern Maine.
Snowfall amounts generally ranged from 5 to 8 inches across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 19, 3:16 PM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
316 PM EST WED DEC 19 2007
.SYNOPSIS...
LOW PRESSURE WILL TRACK SOUTHEAST ACROSS NEW YORK STATE...
REDEVELOP OFF THE SOUTHERN NEW ENGLAND COAST TONIGHT...THEN MOVE
EAST AND SLOWLY OUT TO SEA ON THURSDAY. HIGH PRESSURE WILL BUILD
ACROSS THE REGION FRIDAY AND SATURDAY. ANOTHER LOW WILL TRACK NORTH
OF THE AREA ON SUNDAY PULLING A TRAILING COLD FRONT ACROSS THE
AREA. HIGH PRESSURE WILL GRADUALLY BUILD EAST INTO THE REGION
MONDAY AND TUESDAY.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
CLOUDS WILL CONT TO THICKEN AS -SN OVERSPREADS THE FA FROM SW TO
NE.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM THURSDAY/...
SFC LOW WILL TRACK SE ACROSS NEW YORK STATE...REDEVELOP OFF THE
COAST S OF NEW ENGLAND TNGT...THEN TRACK SLOWLY E OUT TO SEA ON
THURSDAY. A COASTAL FNT HAS SET UP OVER THE COASTAL WATERS AND
WILL REMAIN IN PLACE THRU THE SHORT TERM. THIS WILL SEPARATE E
FLOW AND WARM TEMPS ON THE E AND S SIDE OF THE BOUNDARY WITH COLD
TEMPS AND N OR NE WINDS ON THE W AND N SIDE OF THE BOUNDARY.
MODELS HAVE TRIED TO PUSH THIS BOUNDARY INLAND WITH A WARM UP
CAUSING SNOW TO CHANGE TO RAIN AT PWM AND PSM AND EVEN FURTHER
INLAND. LATEST GFS RUN NOW COLDER AND THIS LOOKS REASONABLE. DEEP
SNOW COVER...STRONG SFC HI REMAINING ANCHORED TO THE N SHOULD KEEP
COLD N OR NE WINDS POURING ACROSS THE FA THRU THE THURSDAY. GFS
MODEL HAS BEEN FAIRLY CONSISTENT ON QPF AND NAM NOW CATCHING UP...
THOUGH GFS ENSEMBLES SHOWING QUITE A BIT LESS QPF BUT SAME AREA
FOR MAX AMOUNTS. HPC SNOW FCST LOOKS GOOD AND TAKES INTO ACCOUNT
VARIOUS MODELS, ETC. HAVE TWEAKED HPC QPF A LITTLE THEN RAN SNOW
AMOUNTS BASED ON 10 TO 1 RATIO EXCEPT 6 TO 1 FOR COASTAL NH AND 8
TO 1 COASTAL MAINE TO ACCOUNT FOR ANY PSBL MIX WITH RAIN. BASED ON
SNOW AMOUNTS WILL PUT UP A HEAVY SNOW WARNING FOR SW MAINE AND E
CENTRAL NH AND CONT THE SNOW ADV FOR ALL OTHER ZONES.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
NORMAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES EXPECTED FOR THE
PERIOD AS THE COLD AIR REMAINS BOTTLED UP TO OUR NORTH. IN THE
DAILIES...THE SNOW IS ON THE WANE BY THURSDAY NIGHT AS THE TROUGH
WEAKENS AND HIGH PRESSURE BUILDS IN FROM THE NORTH FOR FRIDAY AND
SATURDAY. THE NEXT SYSTEM ARRIVES SATURDAY NIGHT WITH THE CENTER
TRACKING WELL TO OUR NORTH. IT LOOKS LIKE A MIXED BAG OF WINTRY
PRECIPITATION CHANGING TO RAIN...WITH LINGERING POCKETS OF FREEZING
RAIN ACROSS THE COLDER INTERIOR VALLEYS. THE COLD FRONT SWEEPS
OFFSHORE SUNDAY EVENING CHANGING ANY LINGERING PRECIPITATION BACK
TO SNOW. BLUSTERY MONDAY AND TUESDAY BEHIND THE DEPARTING STORM
SYSTEM WITH PRECIPITATION LIMITED TO A FEW MOUNTAIN SNOW SHOWERS.
HIGH PRESSURE CRESTS ACROSS THE AREA LATE TUESDAY AND WEDNESDAY.
AS WE CLOSE OUT THE PERIOD...BOTH THE GFS AND ECMWF BRING A
DEVELOPING SOUTHERN STREAM DISTURBANCE NORTHEASTWARD ALONG THE
COAST IN THE LATE WEDNESDAY-THURSDAY TIMEFRAME.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...LOW PRES WILL MOVE SE ACROSS NEW
YORK STATE...REDEVELOP OFF THE COAST S OF NEW ENGLAND...THEN TRACK
SLOWLY EWD OUT TO SEA TNGT THRU THURSDAY. A COASTAL FNT HAS SET UP
OVER THE COASTAL WATERS AND WILL REMAIN NEARLY STATIONARY THRU THE
SHORT TERM. THIS WILL KEEP COLD N OR NE WINDS OVER LAND AND SHOULD
KEEP PRCP SNOW OR MOSTLY SNOW. IF COASTAL FNT NUDGES INLAND AT ALL
WINDS WILL SHIFT TO THE E AND TEMPS WILL WARM CAUSING SNOW TO MIX
OR CHANGE TO RAIN AT TIMES AT PSM AND PSBLY PWM. AT THIS TIME MORE
CONFIDENT THAT THE COASTAL FNT WILL REMAIN OFFSHORE. CONDITIONS
WILL QUICKLY DETERIORATE ONCE THE SNOW STARTS LATER THIS
AFTERNOON WITH IFR TO LIFR CONDITIONS TO BECOME WIDESPREAD.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...ANOTHER SYSTEM...WHICH WILL
PRODUCE MOSTLY RAIN...BRINGS ANOTHER ROUND OF IFR LATE SAT NIGHT AND
SUN.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH THURSDAY/...WILL PUT UP GLW FOR THE
OUTER COASTAL WATERS E OF PWM WHILE AN SCA WILL BE PUT UP FOR THE
REST OF THE COASTAL WATERS BEGINNING LATE THURSDAY MORNING. SFC LO
TRACKS E OUT TO SEA FROM S OF NEW ENGLAND...WHILE A COASTAL FNT
WHICH HAS ALREADY SET UP OVER THE COASTAL WATERS REMAINS IN
PLACE. HI PRES STAYS ANCHORED TO THE N AND AN INCREASING PRES
GRADIENT BETWEEN THE HI AND LO WILL CAUSE WINDS TO INCREASE AND
SEAS TO BUILD. WINDS WILL BE EASTERLY OUT OVER THE OPEN WATER ON THE
WARM SIDE OF THE COASTAL FNT BUT NEAR THE COAST AND OVER FAR WRN
WATERS WINDS WILL BE MORE N OR NE ON THE COLD SIDE OF THE COASTAL
FNT.
LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...SMALL CRAFT THURSDAY
NIGHT INTO FRIDAY. GALES ARE LIKELY ON SUNDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HEAVY SNOW WARNING UNTIL 5 PM EST THURSDAY FOR MEZ012-018>020-
023>025.
SNOW ADVISORY UNTIL 5 PM EST THURSDAY FOR MEZ007>009-013-014-
021-022-026>028.
NH...HEAVY SNOW WARNING UNTIL 5 PM EST THURSDAY FOR NHZ004-006-009-
010.
SNOW ADVISORY UNTIL 5 PM EST THURSDAY FOR NHZ001>003-005-007-
008-013-014.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM EST THURSDAY FOR
ANZ151-153-154.
GALE WARNING FROM 10 AM TO 7 PM EST THURSDAY FOR ANZ150-152.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 345 PM EST WED DEC 19 2007 MEZ007>009-013-014-021-022-026>028-NHZ001>003-005-007-008-013-014- 202045- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON- SULLIVAN-MERRIMACK-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 345 PM EST WED DEC 19 2007 ...SNOW ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ012-018>020-023>025-NHZ004-006-009-010-202045- SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-NORTHERN CARROLL- SOUTHERN CARROLL-BELKNAP-STRAFFORD- 345 PM EST WED DEC 19 2007 ...HEAVY SNOW WARNING IN EFFECT UNTIL 5 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAVY SNOW WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAVY SNOW WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ151-153-154-202045- PENOBSCOT BAY-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 345 PM EST WED DEC 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY AND THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT NEEDED. ANZ150-152-202045- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- 345 PM EST WED DEC 19 2007 ...GALE WARNING IN EFFECT FROM 10 AM TO 7 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... REPORTS OF GALE FORCE WINDS SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72896, 72897, 72898, 72899, 72900.